Texas, 2007

Winter Storm in Texas, January 15 to 17, 2007

January 15 to 17, 2007 · NWS EWX · 26 events in 26 counties and zones

Cold air poured into South Central Texas on January 14 and 15 in the wake of a strong cold front, with temperatures ranging from the mid 30s to just below freezing early on the morning of January 15. At the same time, an upper level disturbance began to approach South Texas from the southwest.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Cold air poured into South Central Texas on January 14 and 15 in the wake of a strong cold front, with temperatures ranging from the mid 30s to just below freezing early on the morning of January 15. At the same time, an upper level disturbance began to approach South Texas from the southwest. Light precipitation from the upper level system began falling through the cold air and freezing over the northwest counties first. With time, the event spread to the west and southeast, including all but the extreme southern tier of counties, by January 16. Spotty 1 to 2 inch snowfalls were common over the Hill Country and Edwards Plateau. The serious problems were associated with coatings of freezing rain and drizzle that varied from one-half inch to three-quarters of an inch in thickness. In many locations, schools and businesses and local offices were already closed on January 15 due to the Martin Luther King Holiday and simply did not re-open until Wednesday, January 16, or Thursday, January 17. Hundreds of accidents were reported on interstate highways as well as city and rural roads, causing additional closures and problems. Most area schools were closed on January 16 as a result of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 15, 4:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 15, 4:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CST MON JAN 15 2007

.DISCUSSION...
THE TROPICAL MOISTURE CONTINUES TO STREAM OVER THE COLD ARCTIC
AIRMASS AT THE SURFACE. WITH THE CONTINUAL STREAM OF COLDER ARCTIC
AIR TODAY, TEMPS WILL RISE ONLY A FEW DEGREES ABOVE WHAT WE HAVE
RIGHT NOW. THE CONTINUOUS STREAM OF TROPICAL MOISTURE ABOVE THIS
LAYER WILL FALL IN THE FORM OF RAIN AND FREEZING THROUGH TONIGHT.
THE PRECIP WILL TRANSITION OVER TO SNOW AND SLEET AROUND MIDNIGHT
TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. HOWEVER, A WEAK RIDGE
ALOFT DEVELOPS TUESDAY NIGHT, LIMITING PRECIPITATION AMOUNTS.
THEN ON WEDNESDAY AS THE ARCTIC AIRMASS DRIFTS EAST AND THE
GROUND WARMTH MODIFIES IT FROM BELOW, THE PRECIP WILL SWITCH BACK
TO REGULAR RAIN. HOWEVER, WINTRY PRECIP MAY RETURN LATER IN THE
WEEK AS SURGE AFTER SURGE OF COLD AIRMASSES, AND CONTINUED
SOUTHWEST FLOW ALOFT, MOVE INTO TEXAS.

TEMPS WILL REMAIN BELOW SEASONAL NORMALS.

 &&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              35  28  33  28  38 / 100  50  60  50  40
AUSTIN BERGSTROM INTL AIRPORT  34  30  33  28  36 / 100  60  60  50  40
DEL RIO INTL AIRPORT           38  31  37  26  41 /  70  40  80  40  20
SAN ANTONIO INTL AIRPORT       36  28  35  28  39 /  90  60  70  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE FOLLOWING
ZONES: ATASCOSA...DE WITT...DIMMIT...FRIO...KARNES...LAVACA...
MAVERICK...WILSON...ZAVALA.

WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR THE FOLLOWING
ZONES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...EDWARDS...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KENDALL...KERR...KINNEY...LEE...LLANO...MEDINA...REAL...
TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

06/08
Hazardous weather outlook, Jan 14, 1:14 PM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
114 PM CST SUN JAN 14 2007

TXZ171>173-183>194-202>209-217>225-228-151145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
114 PM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR TONIGHT ACROSS AREAS ALONG AND NORTH OF A LAKE AMISTAD TO
BOERNE TO LA GRANGE LINE AS TEMPERATURES FALL BELOW FREEZING.
THIS WILL CAUSE THE RAIN TO CHANGE TO FREEZING RAIN OR EVEN SLEET.
ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH ARE
POSSIBLE...ESPECIALLY NORTH OF A ROCKSPRINGS TO JOHNSON CITY TO
GEORGETOWN LINE.

.DAYS TWO THROUGH FOUR...MONDAY THROUGH WEDNESDAY
WINTER STORM WARNINGS OR WINTER WEATHER ADVISORIES WILL LIKELY BE
EXTENDED ACROSS MUCH OF SOUTH CENTRAL TEXAS BY MONDAY NIGHT AS
SUBFREEZING TEMPERATURES CONTINUE TO SPREAD SOUTH. THE THREAT FOR
A MIX OF RAIN...FREEZING RAIN...SLEET AND SNOW WILL CONTINUE
MONDAY THROUGH WEDNESDAY FOR MUCH OF SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY. SIGNIFICANT ICE ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY ACROSS THE HILL COUNTRY AND ADJACENT AREAS
OF SOUTH CENTRAL TEXAS MONDAY THROUGH TUESDAY.

.DAYS FIVE THROUGH SEVEN...THURSDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm. Local standard time, as filed.

Winter Storm, Williamson

When
January 15, 5:00 AM CST to January 17, 12:00 PM CST
Where
Williamson forecast zone
Reported by
Newspaper
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Sleet and freezing rain began near 3 am on January 15. As the ice layer thickened school districts dismissed early on that date and remained closed on January 16. Most city and county offices as well as businesses closed early on January 15 and remained closed for the next day. Most rural roads and many city roads were closed due to ice, including SH95.

Winter Storm, Burnet

When
January 15, 8:00 AM CST to January 17, 10:00 AM CST
Where
Burnet forecast zone
Reported by
Newspaper
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Sleet, freezing rain and drizzle began near 3 am on the morning of January 15. By mid morning, roads were closed across the county and remained closed through the following day. Schools, offices and businesses shut down early on January 15 and also remained closed the next day. Included in the major road closures were US277 and US90 for part of January 15 and all the next day.

Winter Storm, Llano

When
January 15, 11:00 AM CST to January 17, 8:00 AM CST
Where
Llano forecast zone
Reported by
Newspaper
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began near 5 am on January 15. By late morning a layer of ice had forced the closure of most rural roads and some city streets. City and county offices and businesses closed on the afternoon of January 15 and remained closed through the next day. Schools shut down early on January 15 and also remained closed through the next day.

Winter Storm, Blanco

When
January 15, 2:00 PM CST to January 17, 10:00 AM CST
Where
Blanco forecast zone
Reported by
Newspaper
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

Ice began accumulating slowly from a combination of freezing rain and drizzle shortly 9 am on the morning of January 15. By mid afternoon roads were being closed across the county. Schools and most city and county offices and businesses were closed on January 16. This storm was described as one of the worst events in Blanco County in over 20 years by workers.

Winter Storm, Kendall

When
January 15, 2:00 PM CST to January 17, 10:00 AM CST
Where
Kendall forecast zone
Reported by
Newspaper
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

A combination of freezing rain and drizzle began near 7 am on January 15 and by mid afternoon roads, bridges and overpasses were iced over and were being closed. Hundreds of motorists and truckers were forced to pull off roads and stay overnight at local stops as IH10 was shut down from late on January 15 through the following day. Many of the stores in Boerne offered to allow these travelers to stay in their facilities overnight. Offices and businesses were closed from later afternoon on January 15 through the following day. Schools were closed on the afternoon of January 15 and all of January 16.

Winter Storm, Bastrop

When
January 15, 3:00 PM CST to January 17, 12:00 PM CST
Where
Bastrop forecast zone
Reported by
Newspaper
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Light freezing rain and drizzle were first reported near 8 am on the morning of January 15. By mid afternoon, accumulations of ice were near one-half inch in many locations and roads and bridges were being closed through the following day. The storm caused power outages to around 1500 persons, mostly in the Bastrop area. Offices, businesses, and schools remained closed through January 16.

Winter Storm, Caldwell

When
January 15, 3:00 PM CST to January 17, 12:00 PM CST
Where
Caldwell forecast zone
Reported by
Newspaper
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began near 8 am on January 15, with roads and bridges reported to be iced over by the mid afternoon. They remained closed through the following day. The ice also caused the closure of offices and businesses, as well as school on January 16. Utility companies reported that power outages remained minor, with only around 500 losing power.

Winter Storm, Travis

When
January 15, 3:00 PM CST to January 17, 12:00 PM CST
Where
Travis forecast zone
Property damage
$1.6 million
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began to fall near 9 am on January 15, with reports of significant ice layers on roads and bridges by the mid afternoon. City and county offices, along with schools and businesses, were closed through the following day. Many state offices were also closed on January 16. Dozens of flight delays and over 150 cancellations were reported at Austin-Bergstrom International Airport on January 15 and 16. Over 35,000 residents were left without power during the event. In all, Austin paid $1.6 million in overtime and crew costs as a result of the winter storm.

Winter Storm, Gillespie

When
January 15, 4:00 PM CST to January 17, 8:00 AM CST
Where
Gillespie forecast zone
Reported by
Newspaper
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A combination of sleet and freezing rain started falling near 8 am on January 15 and continued through the day. By late afternoon, roads were becoming dangerous and were shut down. Schools, offices, and businesses closed through all of January 16 and part of the following day. US87 was closed on January 15 and 16and SH16 and SH29 were both shut down on January 16. Utility companies reported very few power outages.

Winter Storm, Hays

When
January 15, 4:00 PM CST to January 17, 12:00 PM CST
Where
Hays forecast zone
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Freezing rain and drizzle were first reported around 11 am on January 15, with sufficient ice accumulations by mid afternoon to force the closure of most roads and bridges. Schools, offices and businesses were closed across the county on January 16, including stores at the Outlet Malls. The city of San Marcos estimated its cost for overtime and crews at $125,000.

Winter Storm, Comal

When
January 15, 6:00 PM CST to January 17, 12:00 PM CST
Where
Comal forecast zone
Reported by
Emergency Manager
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Light freezing rain and drizzle were reported through the afternoon of January 15, with ice forcing the closing of roads and bridges by late afternoon. Offices and businesses, along with schools, remained closed for January 16, reopening near noon on January 17. It was estimated that some 5,000 people were without power for at least part of the winter event.

Winter Storm, Kerr

When
January 15, 6:00 PM CST to January 17, 10:00 AM CST
Where
Kerr forecast zone
Reported by
Newspaper
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Snow, sleet and freezing rain started near 6 am on January 15 and continued through much of the next day. The resulting ice layer forced the closing of IH10 through much of Kerr County, as well as the closure of most city and roads. Offices and businesses closed early on January 15 and remained closed the following day. All schools were closed on January 16.

Winter Storm, Lee

When
January 15, 6:00 PM CST to January 17, 2:00 PM CST
Where
Lee forecast zone
Reported by
Newspaper
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Light freezing rain and freezing drizzle began falling near noon on January 15. Officials received reports of ice on roads and bridges by afternoon and by evening were beginning to close roads countywide. Schools and businesses closed early on January 15 and remained closed the following day.

Winter Storm, Bandera

When
January 15, 8:00 PM CST to January 17, 10:00 AM CST
Where
Bandera forecast zone
Reported by
Emergency Manager
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Sleet, freezing rain, and freezing drizzle began in the county near 11 am on January 15. The accumulation of ice by that evening forced the closing of most roads and streets. Schools, offices, and business remained closed through January 16 and delayed their openings on the following day. Utilities indicated only minor problems with power outages.

Winter Storm, Fayette

When
January 15, 8:00 PM CST to January 17, 4:00 PM CST
Where
Fayette forecast zone
Reported by
Newspaper
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began near noon on January 15 and forced the closing of many roads, bridges, and streets later that evening. Offices and businesses, as well as area schools, remained closed on January 16 and most of the following morning. No utility power outages were indicated.

Winter Storm, Real

When
January 15, 10:00 PM CST to January 17, 10:00 AM CST
Where
Real forecast zone
Reported by
Law Enforcement
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

The wintery mixture began as snow and slowly became a mixture of sleet and snow, then finally ending as freezing rain and sleet. Snow accumulations varied from 1 to 2 inches with highest amounts across the northern half of the county. Most county roads and bridges were iced over and impassable by late on the evening of January 15. As a result, schools, businesses and offices remained closed the following day and into the morning of January 17.

Winter Storm, Bexar

When
January 16, 12:00 AM CST to January 17, 10:00 AM CST
Where
Bexar forecast zone
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A combination of freezing rain and drizzle began falling over the county near 6 pm on January 15 and continued through noon of the following day. Overpasses and elevated roads became iced-over and were closed on the evening of January 15. City and county offices and schools, which had been closed for the MLK Holiday, remained closed on January 16. Many did not re-open until January 18. The ice caused power outages to more than 65,000 persons, along with widespread traffic accidents. The city of San Antonio reported over 500 accidents in one 12 hour period alone. Ironically, the American Meteorological Society was holding its annual conference in San Antonio at the time.

Winter Storm, Gonzales

When
January 16, 12:00 AM CST to January 17, 4:00 PM CST
Where
Gonzales forecast zone
Reported by
Newspaper
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began near 3 pm on January 15. Roads were closed that evening as ice built up over the county. Businesses, city and county offices, and schools remained closed through January 16.

Winter Storm, Guadalupe

When
January 16, 12:00 AM CST to January 17, 12:00 PM CST
Where
Guadalupe forecast zone
Reported by
Newspaper
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

A combination of freezing rain and drizzle began near 2 pm on January 15, with ice accumulations forcing the closing of most roads by early that evening. Most businesses remained closed January 16. Most schools were also closed on January 16.

Winter Storm, Medina

When
January 16, 12:00 AM CST to January 17, 10:00 AM CST
Where
Medina forecast zone
Reported by
Newspaper
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began falling near 4 pm on January 15, with sufficient accumulation to make travel dangerous over most county roads within 2 hours. Schools were closed on January 16 as were most city and county offices.

Winter Storm, Edwards

When
January 16, 4:00 AM CST to January 17, 10:00 AM CST
Where
Edwards forecast zone
Reported by
Law Enforcement
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

The wintery mix began falling as snow on the evening of January 15. By midnight, 1 to 2 inch accumulations were common. Early the next morning the precipitation changed to a combination of sleet and freezing rain, coating most roads and bridges with ice. Most area businesses and public offices were closed on January 16. Schools across the area were also closed on January 16.

Winter Storm, Atascosa

When
January 16, 8:00 AM CST to January 17, 12:00 PM CST
Where
Atascosa forecast zone
Reported by
Newspaper
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Light freezing rain and drizzle began near midnight on January 15 over the northern portion of Atascosa County. The accumulation of ice forced the closing of roads and bridges north of SH97 and SH73. The ice also caused power outages to hundreds of residents in the northern third of the county. Schools and offices were closed in Lytle, Poteet and Leming on January 16.

Winter Storm, Uvalde

When
January 16, 8:00 AM CST to January 17, 10:00 AM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

A combination of freezing rain and drizzle began near 5 am on the morning of January 16, with the accumulation of sleet and ice estimated at 2 inches in Uvalde by mid morning. The ice forced the closing of SH83, SH85 and US90 through the morning and much of the afternoon. Most schools and businesses were closed on January 16.

Winter Storm, Val Verde

When
January 16, 9:00 AM CST to January 17, 10:00 AM CST
Where
Val Verde forecast zone
Reported by
Newspaper
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Snow began falling in Val Verde County in the late evening of January 15. By shortly after midnight, accumulations of 1 to 2 inches were reported over much of the county. The snow changed to a combination of freezing rain and sleet near 3 am the following morning. By mid morning a layer of ice had been deposited on most roads and bridges, forcing widespread road closures over the county. Businesses and public offices were closed on January 16. Schools were also closed on that day.

Winter Storm, Kinney

When
January 16, 12:00 PM CST to January 17, 10:00 AM CST
Where
Kinney forecast zone
Reported by
Law Enforcement
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

A combination of freezing rain and drizzle began falling over Kinney County near 6 am on January 16. By noon, layers of ice were thick enough on area bridges and roads to require closing them. The ice forced the closing of schools on January 16 as well. Many of the area business and city/county offices also closed down on January 16.

Winter Storm, Wilson

When
January 16, 12:00 PM CST to January 17, 2:00 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Freezing rain and drizzle began in Wilson County near 10 pm on the evening of January 15. By early the next morning, the accumulation of ice had forced the closing of most bridges and roads. The ice also caused power outages to nearly 2000 county residents, with the worst problems reported in Stockdale, Eagle Creek, and Creekwood. Most schools, public offices, and businesses in the county were closed on January 16, with some still closed on January 17.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12128, 12130, 12131, 12132, 12133, 12134, 12135, 12136, 12137, 12139, 12140, 12141, 12142, 12143, 12144, 12145, 12146, 12147, 12148, 12149, 12150, 12151, 12152, 12153, 12155, 12156.